NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the purpose of a negative-pressure isolation room?

  1. AThe low pressure kills bacteria inside the room
  2. BAir flows out of the room, keeping germs from the corridor away from the patient
  3. CIt makes it easier for patients to breathe
  4. DAir flows into the room, so airborne particles do not escape into the corridor
2.Nursing fundamentalsHard

Which of these patients should the nurse attend to first?

  1. AA patient who wants to talk about the results of a scan
  2. BA patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
  3. CA patient asking for their regular evening medicines
  4. DA patient with a pain score of 4/10 who had analgesia 30 minutes ago
3.Infection control & patient safetyMedium

Which glove-removal technique is correct?

  1. APeel the first off by its outside, then slide a bare finger under the second cuff
  2. BWash the gloved hands and reuse the gloves for the next task
  3. CPull both gloves off at the same time by the fingertips
  4. DRemove the second glove by pinching its outside with the bare hand, then wash
4.Infection control & patient safetyHard

A patient on airborne precautions for tuberculosis wants to walk in the hallway. What is the best response?

  1. AAllow it, if they avoid the nurses’ station
  2. BExplain that they must stay in the room, and offer ways to stay active inside it
  3. CAllow it, as long as they walk quickly
  4. DAllow it, as long as the patient wears an N95 respirator in the corridor
5.Prioritization & delegationMedium

A patient is receiving a blood transfusion. Which task can the nurse delegate to a nursing assistant?

  1. AMeasuring and reporting vital signs at the times set by the nurse
  2. BAssessing the patient for signs of a transfusion reaction
  3. CDeciding whether to stop the transfusion if the patient has chills
  4. DStarting the transfusion once the blood arrives
6.Prioritization & delegationHard

Which patient is the best choice for the room closest to the nurses’ station?

  1. AA patient admitted for a planned scan, feeling well
  2. BA confused older adult at high risk of falls
  3. CA young adult waiting for discharge tomorrow
  4. DA patient with stable diabetes who walks independently
7.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. AReversal of the lung damage caused by smoking
  2. BBetter exercise capacity and quality of life
  3. CNo further need for inhalers
  4. DA cure for the disease within months
8.Clinical nursingHard

A patient with long-standing COPD has an arterial blood gas with pH 7.37, a raised PaCO2 and a raised bicarbonate. How is this best described?

  1. AUncompensated metabolic alkalosis
  2. BCompensated respiratory acidosis
  3. CAcute respiratory acidosis
  4. DMixed metabolic and respiratory alkalosis
9.Lab values & electrolytesMedium

A patient receiving chemotherapy has an ANC of 300/µL and a new temperature of 38.3 °C (100.9 °F). What should the nurse do first?

  1. ARemove extra blankets and offer a tepid sponge bath
  2. BGive acetaminophen (paracetamol) and recheck the temperature in 4 hours
  3. CEncourage oral fluids and record the fever in the chart
  4. DReport it at once so cultures and antibiotics start quickly
10.Lab values & electrolytesHard

A patient has sudden episodes of severe headache, sweating, palpitations and very high blood pressure. Which test is most useful to look for the cause?

  1. AFasting lipid profile
  2. BPlasma free metanephrines
  3. CSerum TSH and free T4
  4. DSerum calcium only
11.PharmacologyMedium

During a rapid infusion of vancomycin, a patient develops flushing and a red rash on the face, neck and upper body. What is the most likely cause and action?

  1. AAn infusion reaction; stop or slow the infusion and inform the prescriber
  2. BA normal effect; increase the infusion rate to finish sooner
  3. CA sign that the infection is spreading; give a second dose
  4. DAcute kidney failure; stop all IV fluids and antibiotics at once
12.PharmacologyHard

Before starting long-term bisphosphonate treatment, a patient is advised to have a dental check-up. Why?

  1. ABisphosphonates dissolve tooth enamel within weeks
  2. BThey are linked to osteonecrosis of the jaw after dental surgery
  3. CBisphosphonates cause severe gum overgrowth
  4. DBisphosphonates stain the teeth black if taken for many years
13.Med-surg: cardiovascular & respiratoryMedium

Why does a large, rapidly forming pericardial effusion lower the blood pressure?

  1. AIt causes the aortic valve to leak backwards into the ventricle
  2. BIt makes the heart muscle contract too strongly and too fast
  3. CIt compresses the heart and stops the ventricles filling
  4. DIt dilates the arteries throughout the body
14.Med-surg: cardiovascular & respiratoryHard

Seconds after an intramuscular injection, a patient becomes pale, sweaty and faint, with a heart rate of 48/min. There is no rash, wheeze or swelling, and they recover quickly when laid flat. What is the most likely cause?

  1. AA vasovagal reaction
  2. BAnaphylaxis
  3. CA myocardial infarction
  4. DA tension pneumothorax
15.Med-surg: neuro, endocrine & renalMedium

A patient has just started haemodialysis. What usually happens to their protein needs?

  1. AProtein must be replaced only by IV infusion
  2. BThey stay exactly the same as they were before dialysis
  3. CThey fall to almost zero to rest the kidneys
  4. DThey increase, because dialysis removes amino acids
16.Med-surg: neuro, endocrine & renalHard

A patient's chronic hyponatraemia was corrected from 115 to 132 mmol/L in 24 hours. Two days later they develop slurred speech, difficulty swallowing and limb weakness. What is the most likely cause?

  1. ANormal recovery from hyponatraemia
  2. BA new stroke unrelated to the sodium
  3. CHypoglycaemia from poor intake
  4. DOsmotic demyelination syndrome
17.Med-surg: GI, perioperative & oncologyMedium

In the SBAR communication tool, what belongs under "A"?

  1. AThe patient's admission date only
  2. BA list of the patient's allergies only
  3. CThe address and phone number of the patient's next of kin
  4. DThe nurse's assessment of what the problem is
18.Med-surg: GI, perioperative & oncologyHard

A patient has negative pressure wound therapy. The pump alarms and the dressing has lost its seal. What is the most appropriate action?

  1. ATurn the suction up to its maximum setting to pull the seal back
  2. BRestore the seal; if that fails in time, change to a moist dressing
  3. CLeave the foam in the wound without suction for several days until review
  4. DPack the wound with dry gauze over the foam and tape it tightly
19.Maternity & obstetric nursingMedium

A woman has painful haemorrhoids after a vaginal birth. Which measure is appropriate?

  1. AAvoiding all fluids to prevent loose stools
  2. BSitz baths, cold pads and stool softeners
  3. CSitting on a hard surface for long periods
  4. DStraining hard to open the bowels
20.Maternity & obstetric nursingHard

A woman in labour is 8 cm dilated. The fetal heart rate shows decelerations that begin and end with each contraction and mirror its shape, with moderate variability. What is appropriate?

  1. AContinue to monitor; this pattern is benign
  2. BStop all fluids
  3. CTurn off the monitor to reduce anxiety
  4. DPrepare for an emergency caesarean birth
21.Pediatric nursingMedium

How does hydroxyurea (hydroxycarbamide) help children with sickle cell disease?

  1. AIt removes extra iron after blood transfusions
  2. BIt increases fetal haemoglobin, which reduces sickling
  3. CIt kills bacteria in the blood and prevents infections
  4. DIt replaces the missing clotting factors
22.Pediatric nursingHard

A teenager with severe anorexia nervosa starts nutritional rehabilitation. Which blood result is most important to watch in the first days?

  1. ABilirubin
  2. BCholesterol
  3. CAmylase
  4. DPhosphate
23.Mental health nursingMedium

What advice about salt and fluid should a patient taking lithium receive?

  1. ADrink as little water as possible
  2. BTake salt tablets daily
  3. CFollow a strict low-salt diet and drink as little fluid as possible, especially in hot weather
  4. DKeep a steady, normal salt intake and drink enough fluid, especially in hot weather or illness
24.Mental health nursingHard

A patient with an anxiety disorder speaks so quickly about her worries that the nurse cannot follow. Which response is most helpful?

  1. A"You're talking too fast, so we'll have to stop for today."
  2. B"Let's slow down and talk about one thing at a time. What worries you most right now?"
  3. C"Let me tell you what I think your problem is, and then we can talk."
  4. D"There's really nothing to worry about, so just try to relax."
25.Nursing math & unit conversionsMedium
1234567891011124:25 PM?04:2516:2515:2517:25

Practice exercise (made-up values, not clinical guidance). A dose is charted at 4:25 PM. Which entry is the same time on the 24-hour clock? Click it.

4:25 PM
  1. 104:25
  2. 216:25
  3. 315:25
  4. 417:25
26.Nursing math & unit conversionsHard
½ tsp · 4/day · 7 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension four times a day for 7 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspfour times a day7 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 18 kg is prescribed 5 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

18 kg5 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 3.24 mg. The ampoule contains 4000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

3.24 mg4000 mcg/mL
V = mL
29.IV infusion ratesMedium
380 mLleft? mL/h8 h left

500 mL was ordered over 12 hours. After 4 hours you find that 380 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 12 hafter 4 h: 380 mL
R = mL/h
30.IV infusion ratesHard
1000 mg250 mL15 gtt/mL240 mg/h? gtt/min

1000 mg of a drug is diluted in 250 mL and given by gravity through a set of 15 gtt/mL. The order is 240 mg per hour. Find the drip rate R in drops per minute.

1000 mg/250 mL240 mg/h15 gtt/mL
R = gtt/min
31.Pediatric & critical-care dosingMedium
50 units50 mLregular insulin? mL/h64 kg0.1 units/kg/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 50 units of regular insulin in 50 mL. The order is 0.1 units/kg/h for a patient who weighs 64 kg. Find the pump rate R in mL/h. Round to one decimal place.

50 units/50 mL0.1 units/kg/h64 kg
R = mL/h
32.Pediatric & critical-care dosingHard
8 mg250 mLnorepinephrine? mL/h71 kg4 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 71 kg has an order for norepinephrine at 4 mcg/min. The bag contains 8 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

8 mg/250 mL4 mcg/min71 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLsoup180 mLjuice150 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine400 mLurine350 mLurine425 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

tea: 240 mLsoup: 180 mLjuice: 150 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 400 mLurine: 350 mLurine: 425 mLvomit: 200 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL60 mL/hstart 13:4514:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 13:45 and runs by pump at 60 mL/h. How many mL V are left in the bag at 14:45?

1000 mL60 mL/h13:45 → 14:45
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 11/min, SpO₂ 93% on supplemental oxygen, blood pressure 102/62 mmHg, pulse 110/min, alert, temperature 37.0 °C. What is the NEWS2 total score?

RR 11SpO₂ 93%O₂SBP 102HR 110AT 37.0 °C
NEWS2 =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: walks occasionally; mobility: no limitation; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 16.7 mmol/L and urea 12.4 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 16.7 mmol/Lurea 12.4 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 138, Cl⁻ 113, HCO₃⁻ 14 mmol/L and albumin 23 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 138 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 14 mmol/Lalbumin 23 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmnormal sinus rhythmsinus bradycardiasinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2normal sinus rhythm
  3. 3sinus bradycardia
  4. 4sinus tachycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductiontorsades de pointesidioventricular rhythmventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2torsades de pointes
  3. 3idioventricular rhythm
  4. 4ventricular fibrillation

3Solutions

1.Nursing fundamentals

Answer: D · Air flows into the room, so airborne particles do not escape into the corridor

Why this is the answer

Negative pressure draws air into the room and out through filtered exhaust. It is used for airborne infections such as tuberculosis; positive pressure is used to protect patients with very weak immunity.

Answer

D · Air flows into the room, so airborne particles do not escape into the corridor
2.Nursing fundamentals

Answer: B · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)

Why this is the answer

Hypoglycaemia can quickly lead to unconsciousness and seizures and needs immediate treatment. The other patients' needs are important but can wait a few minutes.

Answer

B · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
3.Infection control & patient safety

Answer: A · Peel the first off by its outside, then slide a bare finger under the second cuff

Why this is the answer

The outside of the gloves is contaminated, so it only touches the other glove; the bare hand only touches the inside of the second glove. Hand hygiene follows. Gloves are never washed and reused.

Answer

A · Peel the first off by its outside, then slide a bare finger under the second cuff
4.Infection control & patient safety

Answer: B · Explain that they must stay in the room, and offer ways to stay active inside it

Why this is the answer

Patients on airborne precautions stay in the negative-pressure room with the door closed, leaving only for essential tests while wearing a surgical mask. The nurse explains why and helps the patient cope with confinement.

Answer

B · Explain that they must stay in the room, and offer ways to stay active inside it
5.Prioritization & delegation

Answer: A · Measuring and reporting vital signs at the times set by the nurse

Why this is the answer

An assistant can measure vital signs and report them. Assessing for a reaction, starting the transfusion and deciding to stop it need the nurse’s judgement.

Answer

A · Measuring and reporting vital signs at the times set by the nurse
6.Prioritization & delegation

Answer: B · A confused older adult at high risk of falls

Why this is the answer

A confused patient at high risk of falls benefits from being close to staff, so they can be observed and helped quickly. The other patients are stable and independent.

Answer

B · A confused older adult at high risk of falls
7.Clinical nursing

Answer: B · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

B · Better exercise capacity and quality of life
8.Clinical nursing

Answer: B · Compensated respiratory acidosis

Why this is the answer

Chronic CO2 retention is offset by the kidneys retaining bicarbonate, bringing the pH back to normal. A normal pH with high PaCO2 and high bicarbonate is a compensated respiratory acidosis.

Answer

B · Compensated respiratory acidosis
9.Lab values & electrolytes

Answer: D · Report it at once so cultures and antibiotics start quickly

Why this is the answer

Neutropenic fever is a medical emergency, because infection can progress to sepsis rapidly without the usual signs of inflammation. Blood cultures are taken and broad-spectrum antibiotics are started promptly as prescribed.

Answer

D · Report it at once so cultures and antibiotics start quickly
10.Lab values & electrolytes

Answer: B · Plasma free metanephrines

Why this is the answer

These episodes suggest pheochromocytoma, a tumor of the adrenal medulla that releases catecholamines. Plasma free metanephrines (or 24-hour urine metanephrines) are the main screening tests. Hyperthyroidism can cause similar symptoms but usually without these bursts of severe hypertension.

Answer

B · Plasma free metanephrines
11.Pharmacology

Answer: A · An infusion reaction; stop or slow the infusion and inform the prescriber

Why this is the answer

Rapid vancomycin infusion releases histamine, causing flushing and itching of the upper body (formerly called "red man syndrome"). It is managed by stopping or slowing the infusion, and sometimes with an antihistamine.

Answer

A · An infusion reaction; stop or slow the infusion and inform the prescriber
12.Pharmacology

Answer: B · They are linked to osteonecrosis of the jaw after dental surgery

Why this is the answer

Osteonecrosis of the jaw is a rare but serious adverse effect, mostly after invasive dental work. Dental problems are treated before starting, and good oral hygiene is maintained.

Answer

B · They are linked to osteonecrosis of the jaw after dental surgery
13.Med-surg: cardiovascular & respiratory

Answer: C · It compresses the heart and stops the ventricles filling

Why this is the answer

The pericardial sac is fairly inelastic, so fluid that collects quickly raises the pressure around the heart. The ventricles cannot fill in diastole, stroke volume falls and the blood pressure drops. This is cardiac tamponade, treated by pericardiocentesis.

Answer

C · It compresses the heart and stops the ventricles filling
14.Med-surg: cardiovascular & respiratory

Answer: A · A vasovagal reaction

Why this is the answer

Vasovagal reactions cause bradycardia, pallor, sweating and fainting, and resolve quickly when lying flat. Anaphylaxis usually causes tachycardia, airway or breathing problems and often skin changes, and does not settle on its own. If in doubt, treat as anaphylaxis.

Answer

A · A vasovagal reaction
15.Med-surg: neuro, endocrine & renal

Answer: D · They increase, because dialysis removes amino acids

Why this is the answer

Before dialysis, a moderate protein intake may be advised. Dialysis removes amino acids and protein, so needs rise, and malnutrition is a common risk. A renal dietitian sets individual targets.

Answer

D · They increase, because dialysis removes amino acids
16.Med-surg: neuro, endocrine & renal

Answer: D · Osmotic demyelination syndrome

Why this is the answer

Rapid correction of chronic hyponatraemia shrinks brain cells and can damage the myelin of the pons and other areas. Symptoms (dysarthria, dysphagia, quadriparesis, "locked-in" state) appear days later. This is why correction rates are limited and sodium is monitored closely.

Answer

D · Osmotic demyelination syndrome
17.Med-surg: GI, perioperative & oncology

Answer: D · The nurse's assessment of what the problem is

Why this is the answer

SBAR is Situation, Background, Assessment and Recommendation. Under Assessment, the nurse gives the findings and their interpretation, for example "I think the patient may be bleeding".

Answer

D · The nurse's assessment of what the problem is
18.Med-surg: GI, perioperative & oncology

Answer: B · Restore the seal; if that fails in time, change to a moist dressing

Why this is the answer

NPWT needs an airtight seal. If the seal or suction is lost and cannot be restored promptly (many guidelines say within about 2 hours), the foam is removed and replaced with a standard dressing to reduce infection risk. Manufacturer and local guidance define the safe interval.

Answer

B · Restore the seal; if that fails in time, change to a moist dressing
19.Maternity & obstetric nursing

Answer: B · Sitz baths, cold pads and stool softeners

Why this is the answer

Sitz baths, cold or witch hazel pads, topical treatments, fluids, fibre and stool softeners reduce pain and prevent constipation and straining.

Answer

B · Sitz baths, cold pads and stool softeners
20.Maternity & obstetric nursing

Answer: A · Continue to monitor; this pattern is benign

Why this is the answer

These are early decelerations, caused by head compression in active labour. With moderate variability they are reassuring, and no intervention is needed beyond continued monitoring.

Answer

A · Continue to monitor; this pattern is benign
21.Pediatric nursing

Answer: B · It increases fetal haemoglobin, which reduces sickling

Why this is the answer

Hydroxyurea raises the level of fetal haemoglobin (HbF), which does not sickle, reducing pain crises and acute chest syndrome. Regular blood counts are needed because it can lower white cells and platelets.

Answer

B · It increases fetal haemoglobin, which reduces sickling
22.Pediatric nursing

Answer: D · Phosphate

Why this is the answer

When feeding restarts after starvation, insulin drives phosphate, potassium and magnesium into cells. Low phosphate can cause heart failure, arrhythmias and confusion, so electrolytes are checked often and feeds are increased gradually.

Answer

D · Phosphate
23.Mental health nursing

Answer: D · Keep a steady, normal salt intake and drink enough fluid, especially in hot weather or illness

Why this is the answer

When sodium or fluid is lost (sweating, vomiting, diarrhoea, a low-salt diet), the kidneys keep more lithium and the level rises. A steady salt and fluid intake keeps levels stable.

Answer

D · Keep a steady, normal salt intake and drink enough fluid, especially in hot weather or illness
24.Mental health nursing

Answer: B · "Let's slow down and talk about one thing at a time. What worries you most right now?"

Why this is the answer

Focusing directs the conversation to one main concern, which reduces overwhelm and makes the problem easier to work on. A calm, slow pace from the nurse also helps lower anxiety.

Answer

B · "Let's slow down and talk about one thing at a time. What worries you most right now?"
25.Nursing math & unit conversions

Answer: 16:25

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

4 PM → 4 + 12 = 16

Answer

16:25

Answer

16:25
26.Nursing math & unit conversions

Answer: V = 70 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 4/day × 7 = 70 mL

Answer

V = 70 mL
27.Dosage calculations

Answer: V = 1.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·18 = 90 mg

Volume

V = 90/50 = 1.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.8 mL
28.Dosage calculations

Answer: V = 0.81 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

3.24 mg = 3240 mcg

Volume

V = 3240/4000 = 0.81 mL

Answer

V = 0.81 mL
29.IV infusion rates

Answer: R = 47.5 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 380/8 = 47.5 mL/h

Answer

R = 47.5 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 15 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

1000/250 = 4 mg/mL

Volume per hour

240/4 = 60 mL/h

Drip rate

R = 60·15/60 = 15 gtt/min

Answer

R = 15 gtt/min
31.Pediatric & critical-care dosing

Answer: R = 6.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

0.1·64 = 6.4 units/h

Concentration

50/50 = 1 units/mL

Pump rate

R = 6.4/1 = 6.4 mL/h

Answer

R = 6.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 7.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

8 000/250 = 32 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

4·60 = 240 mcg/h

Pump rate

R = 240/32 = 7.5 mL/h

Answer

R = 7.5 mL/h
33.IV fluids & fluid balance

Answer: B = −65 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 180 + 150 = 570 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1310 mL

Total output

400 + 350 + 425 + 200 = 1375 mL

Balance

B = 1310 − 1375 = −65 mL

Answer

B = −65 mL

Negative: the patient lost more fluid than went in.

34.IV fluids & fluid balance

Answer: V = 940 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:45 → 14:45 = 1 h

Volume infused

60·1 = 60 mL

Volume left

V = 1000 − 60 = 940 mL

Answer

V = 940 mL
35.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 11/min → 1
SpO₂ 93% → 2
on oxygen → 2
SBP 102 mmHg → 1
HR 110/min → 1
alert (A) → 0
T 37.0 °C → 0

Add

NEWS2 = 1 + 2 + 2 + 1 + 1 + 0 + 0 = 7

Answer

NEWS2 = 7
36.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 2 + 4 + 3 + 4 + 4 + 2 = 19

Risk level

19 → not at risk

Answer

not at risk
37.Arterial blood gas interpretation

Answer: Osm = 291 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 16.7 + 12.4 = 291.1 ≈ 291 mOsm/kg

Answer

Osm = 291 mOsm/kg
38.Arterial blood gas interpretation

Answer: AGc = 15.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (113 + 14) = 11

Correction for albumin

11 + 0.25·(40 − 23) = 15.25 mmol/L

Answer

AGc = 15.25 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: sinus bradycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 34 small boxes, 1500 ÷ 34 ≈ 44 per minute.
2. Rhythm: regular, every R–R is 1.36 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

sinus bradycardia

Answer

sinus bradycardia
40.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions